Alert archive / Massachusetts / Winter Storm Warnings in 2005

Winter Storm Warning 1, NWS Boston/Norton, MA

December 5, 20055 counties in Massachusetts; 4 counties in Rhode Island

NWS Boston/Norton, MA issued this winter storm warning at Dec 5, 2005, 5:04 AM EST for 5 counties in Massachusetts; 4 counties in Rhode Island. It took effect at Dec 6, 2005, 12:00 AM EST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 5, 2005, 5:04 AM EST (10:04 UTC)
In effect from
Dec 6, 2005, 12:00 AM EST
Expired
Dec 6, 2005, 3:40 AM EST
In force
4 hr
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Nantucket County, MA, Plymouth County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 43 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 10.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2005-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2005-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KBOX 051004
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
504 AM EST MON DEC 5 2005

...A WINTER STORM IS EXPECTED TO IMPACT SOUTHEASTERN NEW ENGLAND LATE
TONIGHT INTO TUESDAY...

.LOW PRESSURE IS EXPECTED TO REACH THE COAST OF THE CAROLINAS THIS
EVENING...THEN STRENGTHEN AS IT PASSES SOUTHEAST OF NANTUCKET
TUESDAY. THIS WINTER STORM HAS THE POTENTIAL TO BRING HEAVY SNOW AND
STRONG WINDS TO RHODE ISLAND AND SOUTHEAST MASSACHUSETTS...INCLUDING
THE PROVIDENCE TO BOSTON CORRIDOR.

KEEP IN MIND THERE IS STILL SOME UNCERTAINTY IN THE FORECAST TRACK
OF THIS STORM. IT IS STILL POSSIBLE THAT IT WILL TRACK CLOSER TO
SOUTHERN NEW ENGLAND...WHICH WOULD BRING HEAVY SNOWFALL FARTHER
INLAND AND IMPACT MORE OF THE REGION. THERE IS A LOWER CHANCE THAT
THE STORM WILL TRACK FARTHER OFFSHORE...RESULTING IN LESS SNOWFALL
THAN CURRENTLY EXPECTED.


MAZ020>024-RIZ003>008-051815-
/O.UPG.KBOX.WS.A.0001.051206T0500Z-051206T2100Z/
/O.NEW.KBOX.WS.W.0001.051206T0500Z-051206T2100Z/
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...FALL RIVER...NEW BEDFORD...
MATTAPOISETT...CHATHAM...FALMOUTH...PROVINCETOWN...
VINEYARD HAVEN...NANTUCKET...WEST GREENWICH...WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND
504 AM EST MON DEC 5 2005

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM
EST TUESDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EST
TUESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. 

THIS WARNING INCLUDES THE SOUTH COASTS OF MASSACHUSETTS AND RHODE
ISLAND...INCLUDING CAPE COD...NANTUCKET MARTHAS VINEYARD AND BLOCK
ISLAND. 

SNOW IS EXPECTED TO REACH RHODE ISLAND AND EASTERN MASSACHUSETTS
TONIGHT...PROBABLY AROUND MIDNIGHT. THIS SNOW SHOULD BECOME HEAVY
BEFORE DAYBREAK AND CONTINUE THROUGH TUESDAY MORNING. THE SNOW IS
EXPECTED TO END TUESDAY AFTERNOON. TOTAL SNOWFALL OF 4 TO 10 INCHES
IS POSSIBLE IN THE WARNING AREA...WITH THE 10 INCH AMOUNTS MORE
LIKELY TOWARD CAPE COD AND THE ISLANDS OF NANTUCKET AND MARTHAS
VINEYARD.

A WINTER STORM WARNING IS ISSUED WHEN AN AVERAGE OF 6 OR MORE INCHES
OF SNOW IS EXPECTED IN A 12 HOUR PERIOD OR FOR 8 OR MORE INCHES IN A
24 HOUR PERIOD. TRAVEL WILL BE SLOW AT BEST ON WELL TREATED 
SURFACES...AND QUITE DIFFICULT ON ANY UNPLOWED OR UNTREATED
SURFACES.

$$

MAZ013-015>019-RIZ001-002-051815-
/O.CON.KBOX.WS.A.0001.051206T0500Z-051206T2100Z/
WESTERN NORFOLK MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
INCLUDING THE CITIES OF...FOXBORO...NORWOOD...BOSTON...QUINCY...
TAUNTON...BROCKTON...PLYMOUTH...FOSTER...SMITHFIELD...PROVIDENCE
504 AM EST MON DEC 5 2005

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY AFTERNOON...

A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY AFTERNOON. 

SNOW IS EXPECTED TO REACH RHODE ISLAND AND EASTERN MASSACHUSETTS
TONIGHT...PROBABLY AROUND MIDNIGHT. THIS SNOW MAY BECOME HEAVY BEFORE
DAYBREAK...AND SHOULD CONTINUE THROUGH TUESDAY MORNING BEFORE ENDING
TUESDAY AFTERNOON.

SNOW IS EXPECTED TO REACH RHODE ISLAND AND EASTERN MASSACHUSETTS
LATE MONDAY NIGHT...PROBABLY AROUND MIDNIGHT. THE SNOW MAY BECOME
HEAVY BEFORE DAYBREAK AND CONTINUE THROUGH TUESDAY MORNING...
BEFORE ENDING TUESDAY AFTERNOON. TOTAL SNOWFALL OF 4 TO 8 INCHES
IS POSSIBLE IN THE WATCH AREA...WITH THE 8 INCH AMOUNTS MORE
LIKELY FROM PROVIDENCE TO TAUNTON AND PLYMOUTH.

A WINTER STORM WATCH IS ISSUED FOR THE POTENTIAL OF ACCUMULATING
SNOW OF 6 OR MORE INCHES IN A 12 HOUR PERIOD OR 8 OR MORE INCHES IN
A 24 HOUR PERIOD. ANYONE TRAVELING IN THE NEXT 24 HOURS SHOULD
MONITOR LATER FORECASTS AND BE PREPARED TO MODIFY TRAVEL PLANS
SHOULD WINTER WEATHER DEVELOP.

$$
4 follow-up statements
000 
WWUS41 KBOX 051652
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1152 AM EST MON DEC 5 2005

...A WINTER STORM IS EXPECTED TO IMPACT SOUTHEASTERN NEW ENGLAND
LATE TONIGHT INTO TUESDAY...

MAZ020-021-RIZ003>007-060100-
/O.CON.KBOX.WS.W.0001.051206T0500Z-051206T2100Z/
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
INCLUDING THE CITIES OF...FALL RIVER...NEW BEDFORD...
MATTAPOISETT...WEST GREENWICH...WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT
1152 AM EST MON DEC 5 2005

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 4 PM EST TUESDAY...

A WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
4 PM EST TUESDAY. 

THIS WARNING INCLUDES THE SOUTH COASTS OF MASSACHUSETTS AND RHODE
ISLAND.

SNOW IS EXPECTED TO REACH THE SOUTH COASTS OF RHODE ISLAND AND
MASSACHUSETTS PROBABLY AROUND MIDNIGHT. THIS SNOW SHOULD BECOME HEAVY
BEFORE DAYBREAK AND CONTINUE THROUGH TUESDAY MORNING. THE SNOW IS
EXPECTED TO END TUESDAY AFTERNOON WITH TOTAL SNOW ACCUMULATIONS OF 4
TO 7 INCHES EXPECTED. THE HIGHEST OF THESE AMOUNTS WILL PROBABLY
CONFINED TO THE IMMEDIATE SOUTH COAST.

A WINTER STORM WARNING IS ISSUED WHEN AN AVERAGE OF 6 OR MORE
INCHES OF SNOW IS EXPECTED IN A 12 HOUR PERIOD OR FOR 8 OR MORE
INCHES IN A 24 HOUR PERIOD. TRAVEL WILL BE SLOW AT BEST ON WELL
TREATED SURFACES...AND QUITE DIFFICULT ON ANY UNPLOWED OR
UNTREATED SURFACES.

$$

MAZ022>024-RIZ008-060100-
/O.CON.KBOX.WS.W.0001.051206T0500Z-051206T2100Z/
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN...
VINEYARD HAVEN...NANTUCKET...BLOCK ISLAND
1152 AM EST MON DEC 5 2005

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 4 PM EST TUESDAY...

A WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
4 PM EST TUESDAY. 

THIS WARNING INCLUDES CAPE COD...NANTUCKET MARTHAS VINEYARD AND BLOCK
ISLAND.

WET SNOW IS EXPECTED TO OVERSPREAD THE ISLANDS AROUND 9 OR 10
PM...REACHING CAPE COD CLOSE TO MIDNIGHT. THIS WET SNOW SHOULD
BECOME HEAVY BEFORE DAYBREAK AND CONTINUE THROUGH TUESDAY MORNING.
THE SNOW IS EXPECTED TO END TUESDAY AFTERNOON WITH TOTAL SNOW
ACCUMULATIONS BETWEEN 4 AND 8 INCHES. THE SNOW MAY MIX WITH OR CHANGE
TO RAIN FOR A TIME ACROSS THE OUTER-CAPE AND AND NANTUCKET. IN
ADDITION...TEMPERATURES WILL BE AT OR JUST ABOVE FREEZING DURING THE
STORM SO IT WILL BE A WET SNOW. THIS WET SNOW WILL BE CAPABLE OF
KNOCKING DOWN SOME TREE LIMBS AND EVEN CAUSE A FEW POWER OUTAGES.

A WINTER STORM WARNING IS ISSUED WHEN AN AVERAGE OF 6 OR MORE
INCHES OF SNOW IS EXPECTED IN A 12 HOUR PERIOD OR FOR 8 OR MORE
INCHES IN A 24 HOUR PERIOD. TRAVEL WILL BE SLOW AT BEST ON WELL
TREATED SURFACES...AND QUITE DIFFICULT ON ANY UNPLOWED OR
UNTREATED SURFACES.

$$

MAZ013-015>019-RIZ001-002-060100-
/O.UPG.KBOX.WS.A.0001.051206T0500Z-051206T2100Z/
/O.NEW.KBOX.SN.Y.0003.051206T0500Z-051206T2100Z/
WESTERN NORFOLK MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
INCLUDING THE CITIES OF...FOXBORO...NORWOOD...BOSTON...QUINCY...
TAUNTON...BROCKTON...PLYMOUTH...FOSTER...SMITHFIELD...PROVIDENCE
1152 AM EST MON DEC 5 2005

...SNOW ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EST
TUESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. 

SNOW IS EXPECTED TO OVERSPREAD THE REGION BETWEEN MIDNIGHT AND 3 AM.
THE SNOW WILL CONTINUE TUESDAY MORNING BEFORE TAPERING OFF IN THE
AFTERNOON. TOTAL SNOW ACCUMULATIONS ARE EXPECTED TO BE BETWEEN 2 AND
4 INCHES.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

FRANK
000 
WWUS41 KBOX 051941
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
241 PM EST MON DEC 5 2005

...A WINTER STORM IS EXPECTED TO IMPACT SOUTHEASTERN NEW ENGLAND
LATE TONIGHT INTO TUESDAY...

MAZ020-021-RIZ003>007-060345-
/O.CON.KBOX.WS.W.0001.051206T0500Z-051206T2100Z/
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
INCLUDING THE CITIES OF...FALL RIVER...NEW BEDFORD...
MATTAPOISETT...WEST GREENWICH...WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT
241 PM EST MON DEC 5 2005

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 4 PM EST TUESDAY...

A WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
4 PM EST TUESDAY. 

THIS WARNING INCLUDES THE SOUTH COASTS OF MASSACHUSETTS AND RHODE
ISLAND.

SNOW IS EXPECTED TO REACH THE SOUTH COASTS OF RHODE ISLAND AND
MASSACHUSETTS PROBABLY AROUND MIDNIGHT. THIS SNOW SHOULD BECOME
HEAVY BEFORE DAYBREAK AND CONTINUE THROUGH TUESDAY MORNING. THE
SNOW IS EXPECTED TO END TUESDAY AFTERNOON WITH TOTAL SNOW
ACCUMULATIONS OF 4 TO 7 INCHES EXPECTED. THE HIGHEST OF THESE
AMOUNTS WILL PROBABLY BE CONFINED TO THE IMMEDIATE SOUTH COAST.

A WINTER STORM WARNING IS ISSUED WHEN AN AVERAGE OF 6 OR MORE
INCHES OF SNOW IS EXPECTED IN A 12 HOUR PERIOD OR FOR 8 OR MORE
INCHES IN A 24 HOUR PERIOD. TRAVEL WILL BE SLOW AT BEST ON WELL
TREATED SURFACES...AND QUITE DIFFICULT ON ANY UNPLOWED OR
UNTREATED SURFACES.

$$

MAZ022>024-RIZ008-060345-
/O.CON.KBOX.WS.W.0001.051206T0500Z-051206T2100Z/
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN...
VINEYARD HAVEN...NANTUCKET...BLOCK ISLAND
241 PM EST MON DEC 5 2005

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 4 PM EST TUESDAY...

A WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
4 PM EST TUESDAY. 

THIS WARNING INCLUDES CAPE COD...NANTUCKET MARTHAS VINEYARD AND
BLOCK ISLAND.

WET SNOW IS EXPECTED TO OVERSPREAD THE ISLANDS AROUND 9 OR
10 PM...REACHING CAPE COD CLOSE TO MIDNIGHT. THIS WET SNOW SHOULD
BECOME HEAVY BEFORE DAYBREAK AND CONTINUE THROUGH TUESDAY
MORNING. THE SNOW IS EXPECTED TO END TUESDAY AFTERNOON WITH TOTAL
SNOW ACCUMULATIONS BETWEEN 4 AND 8 INCHES. THE SNOW MAY MIX WITH
OR CHANGE TO RAIN FOR A TIME ACROSS THE OUTER-CAPE AND AND
NANTUCKET. IN ADDITION...TEMPERATURES WILL BE AT OR JUST ABOVE
FREEZING DURING THE STORM SO IT WILL BE A WET SNOW. THIS WET SNOW
WILL BE CAPABLE OF KNOCKING DOWN SOME TREE LIMBS AND EVEN CAUSE A
FEW POWER OUTAGES.

A WINTER STORM WARNING IS ISSUED WHEN AN AVERAGE OF 6 OR MORE
INCHES OF SNOW IS EXPECTED IN A 12 HOUR PERIOD OR FOR 8 OR MORE
INCHES IN A 24 HOUR PERIOD. TRAVEL WILL BE SLOW AT BEST ON WELL
TREATED SURFACES...AND QUITE DIFFICULT ON ANY UNPLOWED OR
UNTREATED SURFACES.

$$

MAZ013-015>019-RIZ001-002-060345-
/O.CON.KBOX.SN.Y.0003.051206T0500Z-051206T2100Z/
WESTERN NORFOLK MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
INCLUDING THE CITIES OF...FOXBORO...NORWOOD...BOSTON...QUINCY...
TAUNTON...BROCKTON...PLYMOUTH...FOSTER...SMITHFIELD...PROVIDENCE
241 PM EST MON DEC 5 2005

...SNOW ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM
EST TUESDAY...

A SNOW ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM
EST TUESDAY. 

SNOW IS EXPECTED TO OVERSPREAD THE REGION BETWEEN MIDNIGHT AND
3 AM. THE SNOW WILL CONTINUE TUESDAY MORNING BEFORE TAPERING OFF
IN THE AFTERNOON. TOTAL SNOW ACCUMULATIONS ARE EXPECTED TO BE
BETWEEN 2 AND 4 INCHES.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

FRANK
000 
WWUS41 KBOX 060220
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
920 PM EST MON DEC 5 2005

...A WINTER STORM IS EXPECTED TO IMPACT SOUTHEASTERN NEW ENGLAND
LATE TONIGHT INTO TUESDAY...

MAZ020-021-RIZ003>007-061030-
/O.CON.KBOX.WS.W.0001.051206T0500Z-051206T2100Z/
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
INCLUDING THE CITIES OF...FALL RIVER...NEW BEDFORD...
MATTAPOISETT...WEST GREENWICH...WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT
920 PM EST MON DEC 5 2005

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 4 PM EST TUESDAY...

THIS WARNING INCLUDES THE SOUTH COASTS OF MASSACHUSETTS AND RHODE
ISLAND.

SNOW WILL OVERSPREAD THE SOUTH COASTS OF RHODE ISLAND AND MASSACHUSETTS
BETWEEN 10 PM AND 1 AM. THIS SNOW SHOULD BECOME HEAVY AT TIMES
OVERNIGHT INTO THE MID MORNING ON TUESDAY AFFECTING THE MORNING RUSH
HOUR PERIOD. SNOW WILL COME TO AN END EARLY TUESDAY AFTERNOON. TOTAL
SNOW ACCUMULATIONS OF 4 TO 7 INCHES ARE EXPECTED. THE HIGHEST OF
THESE AMOUNTS WILL BE CONFINED TO THE IMMEDIATE SOUTH COAST.

PEOPLE WITH TRAVEL PLANS OVERNIGHT SHOULD ALLOW EXTRA TIME. ROADS
ARE ALWAYS VERY SLIPPERY DURING THE FIRST FEW HOURS OF SNOWFALL...
BEFORE CREWS HAVE A CHANCE TO TREAT ROAD SURFACES. A SLOW AND SNOWY
MORNING COMMUTE IS EXPECTED AS WELL.

A WINTER STORM WARNING IS ISSUED WHEN AN AVERAGE OF 6 OR MORE
INCHES OF SNOW IS EXPECTED IN A 12 HOUR PERIOD OR FOR 8 OR MORE
INCHES IN A 24 HOUR PERIOD. 

$$

MAZ022>024-RIZ008-061030-
/O.CON.KBOX.WS.W.0001.051206T0500Z-051206T2100Z/
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN...
VINEYARD HAVEN...NANTUCKET...BLOCK ISLAND
920 PM EST MON DEC 5 2005

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 4 PM EST TUESDAY...

THIS WARNING INCLUDES CAPE COD...NANTUCKET MARTHAS VINEYARD AND
BLOCK ISLAND.

WET SNOW IS EXPECTED TO OVERSPREAD BLOCK ISLAND BETWEEN 10 PM AND 11
PM...REACHING CAPE COD...MARTHAS VINEYARD AND NANTUCKET ISLAND BEFORE
1 AM. SNOW WILL BE HEAVY AT TIMES OVERNIGHT INTO TUESDAY MORNING. THE
SNOW IS EXPECTED TO END TUESDAY AFTERNOON WITH TOTAL SNOW
ACCUMULATIONS BETWEEN 4 AND 8 INCHES. THE SNOW MAY MIX WITH OR CHANGE
TO RAIN FOR A TIME ACROSS THE OUTER-CAPE AND NANTUCKET. TEMPERATURES
WILL BE AT OR JUST ABOVE FREEZING DURING THE STORM SO IT WILL BE A
WET SNOW. THIS WET SNOW WILL BE CAPABLE OF BREAKING SOME TREE LIMBS
AND EVEN CAUSE A FEW POWER OUTAGES.

EXPECT SLOW TRAVEL OVERNIGHT AND ESPECIALLY TUESDAY MORNING. WHILE
ACCUMULATIONS ON ROADS MAY BE LIMITED AT FIRST DUE TO ABOVE FREEZING
TEMPERATURES...BURSTS OF HEAVY SNOW WILL QUICKLY MAKE ROADWAYS SNOW
COVERED AND SLIPPERY. BE ESPECIALLY CAUTIOUS ON BRIDGES AND OVERPASSES.

A WINTER STORM WARNING IS ISSUED WHEN AN AVERAGE OF 6 OR MORE
INCHES OF SNOW IS EXPECTED IN A 12 HOUR PERIOD OR FOR 8 OR MORE
INCHES IN A 24 HOUR PERIOD. 

$$

MAZ013-015>019-RIZ001-002-061030-
/O.CON.KBOX.SN.Y.0003.051206T0500Z-051206T2100Z/
WESTERN NORFOLK MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
INCLUDING THE CITIES OF...FOXBORO...NORWOOD...BOSTON...QUINCY...
TAUNTON...BROCKTON...PLYMOUTH...FOSTER...SMITHFIELD...PROVIDENCE
920 PM EST MON DEC 5 2005

...SNOW ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM
EST TUESDAY...

SNOW IS EXPECTED TO OVERSPREAD THE REGION BETWEEN 11 PM AND 2 AM.
THE SNOW WILL CONTINUE TUESDAY MORNING BEFORE TAPERING OFF BY 
AFTERNOON. TOTAL SNOW ACCUMULATIONS ARE EXPECTED TO BE BETWEEN 2 AND
4 INCHES.

PEOPLE WITH TRAVEL PLANS OVERNIGHT SHOULD ALLOW EXTRA TIME. ROADS
ARE ALWAYS VERY SLIPPERY DURING THE FIRST FEW HOURS OF SNOWFALL...
BEFORE CREWS HAVE A CHANCE TO TREAT ROAD SURFACES. A SLOW AND SNOWY
MORNING COMMUTE IS EXPECTED AS WELL.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$
000 
WWUS41 KBOX 060840
WSWBOX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
340 AM EST TUE DEC 6 2005

MAZ020>024-RIZ003>008-061645-
/O.CAN.KBOX.WS.W.0001.000000T0000Z-051206T2100Z/
/O.NEW.KBOX.SN.Y.0004.051206T0840Z-051206T1700Z/
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...FALL RIVER...NEW BEDFORD...
MATTAPOISETT...CHATHAM...FALMOUTH...PROVINCETOWN...
VINEYARD HAVEN...NANTUCKET...WEST GREENWICH...WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND
340 AM EST TUE DEC 6 2005

...WINTER STORM WARNING IS CANCELLED...
...SNOW ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST TODAY. THE WINTER
STORM WARNING HAS BEEN CANCELED. 

IT NOW APPEARS THAT SNOWFALL AMOUNTS WILL BE LESS THAN PREVIOUSLY
FORECAST...AS THE STORM RESPONSIBLE FOR THE SNOW TRACKS A LITTLE
FARTHER AWAY FROM SOUTHERN NEW ENGLAND.

SNOWFALL TOTALS OF 2 TO 4 INCHES ARE EXPECTED FROM SOUTH COASTAL
RHODE ISLAND AND MASSACHUSETTS TO CAPE COD AND THE ISLANDS...WITH THE
4 INCH AMOUNTS MORE LIKELY TO OCCUR ON THE OUTER CAPE AND NANTUCKET.

THE SNOW WILL TAPER OFF BY MIDDAY.

MORNING COMMUTERS SHOULD STILL PLAN ON EXTRA TRAVEL TIME...AS ROADS
MAY BE SNOW COVERED IN SPOTS AND VISIBILITY WILL BE POOR. 

$$

MAZ013-015>019-RIZ001-002-060945-
/O.CAN.KBOX.SN.Y.0003.000000T0000Z-051206T2100Z/
WESTERN NORFOLK MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
INCLUDING THE CITIES OF...FOXBORO...NORWOOD...BOSTON...QUINCY...
TAUNTON...BROCKTON...PLYMOUTH...FOSTER...SMITHFIELD...PROVIDENCE
340 AM EST TUE DEC 6 2005

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS CANCELED THE SNOW
ADVISORY. THE ADVISORY IS NO LONGER IN EFFECT FOR THE INTERSTATE 95
CORRIDOR FROM PROVIDENCE TO BOSTON.

IT NOW APPEARS THAT SNOWFALL AMOUNTS WILL BE LOWER THAN PREVIOUSLY
FORECAST...AS THE STORM RESPONSIBLE FOR THE SNOW TRACKS A LITTLE
FARTHER AWAY FROM SOUTHERN NEW ENGLAND.

TOTAL SNOWFALL WILL RANGE FROM A DUSTING TO AN INCH AT MOST...BEFORE
THE SNOW ENDS LATER THIS MORNING.

$$

JWD

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this winter storm warning went out at Dec 5, 4:42 AM EST, 22 minutes earlier.

Area forecast discussion, Dec 5, 4:42 AM EST, 22 minutes before
AREA FORECAST DISCUSSION...CORRECTION FOR TYPO
NATIONAL WEATHER SERVICE TAUNTON MA
442 AM EST MON DEC 5 2005

...SIGNIFICANT SNOWFALL APPEARS LKLY FOR THE S.CST AND PSSBL NWD INTO
THE I95 CORRIDOR...

.SHORT TERM (TODAY THROUGH TONIGHT)...
OPERATIONAL MODELS CONTINUE TO HAVE DIFFICULTY NAILING DOWN THE
TRACK OF A LOW PRESSURE FROM THE MID ATLANTIC COAST TONIGHT.  THE
GOOD NEWS IS THE VARIABILITY IS GRADUALLY NARROWING WITH EACH
SUCCESSIVE RUN.  THE TRACK OF THIS LOW PRESSURE WILL BE THE MAIN
PROBLEM FOR THE NEXT 24 HOURS...AND WILL PLAY A HUGE ROLE IN THE
AMOUNTS OF SNOW WE SEE IN SOUTHERN NEW ENGLAND.

WE LOOKED AT A LOT OF DATA THIS MORNING...AND ULTIMATELY WOUND UP
USING A BLEND ABOUT 75 PERCENT 05/00Z NAM AND 25 PERCENT 05/00Z
GFS.  ALTHOUGH BOTH THESE MODELS CONTINUE TO FLIP-FLOP WITH EACH
RUN...THEIR AVERAGE IS ACTUALLY QUITE CLOSE TO THE TRACK DEPICTED BY
SEVERAL OTHER MODELS...INCLUDING THE 05/00Z GGEM AND UKMET AND THE
04/18Z GFS ENSEMBLE MEAN.  THE 05/00Z NAM TRACK IS CLOSER TO THE
COAST...WHICH IS ALSO FAVORED BY MOST OF THE MEMBERS IN THE 05/00Z
GFS ENSEMBLE.  HENCE...MORE WEIGHT GIVEN TO THE NAM THIS MORNING.

THAT SAID...STILL A TRICKY FORECAST.  WILL HOIST A WINTER STORM
WARNING FOR CAPE COD...THE ISLANDS AND THE SOUTH COASTS OF MA AND
RI...WHERE OUR CONFIDENCE IS HIGHEST.  IT HAS BEEN NOTED FROM THE
PAST THAT STORMS OFTEN TRACK FARTHER NORTHWEST THAN DEPICTED BY THE
MODELS IN THESE SCENARIOS.  SO WILL ALSO LEAVE THE WATCH WHERE IT
WAS...OUTSIDE OF THOSE AREAS UPGRADED TO A WARNING...AND LET THE
NEXT SHIFT GET A LOOK AT MORE DATA THIS MORNING.  HPC HAS INDICATED
THERE WILL BE A RECON FLIGHT WITH SOME DROPSONDES THIS MORNING OFF
THE MID ATLANTIC COAST.

SNOW EXPECTED TO SPREAD NORTH THIS EVENING...WITH THE HEAVIEST
SNOWFALL AFTER MIDNIGHT.  DENDRITIC SNOW GROWTH POTENTIAL LOOKS TO
BE MAXIMIZED AROUND 12Z TUESDAY IN THE WARNING AREA.

GENERALLY USED A BLEND OF THE MET AND MAV GUIDANCE...IN SIMILAR
PROPORTIONS TO WHAT WE USED FOR THE MASS FIELDS.

&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...
00Z MDLS BEGINNING TO CONVERGE ON A STRONGER AND FARTHER NWD COASTAL
STORM TUE...WITH THE 00Z OPERATIONAL GFS SOMEWHAT OF AN OUTLIER.
ALTH THE 00Z GFS IS FARTHER N THAN LAST NIGHTS RUN...ESP WITH ITS
QPF. 00Z NAM MOST AMPLIFIED WITH U/A PTN AND ATTENDING SFC
LOW...WITH 24 HR QPF ENDING 00Z WED OF 0.50 INCHES AS FAR N AS NE CT
INTO NW RI AND EXTENDING NEWD INTO BOS AND CAPE ANN. MAX QPF IS OVR
CAPE COD AND NANTUCKET WITH TOTALS UP TO 1.44 GIVEN PROGRESSIVE
NATURE OF SYSTEM...THESE TOTALS ARE LKLY TOO HIGH...ESP CC AND ACK.
00Z GFS 24 HR QPF ONLY HAS 0.25 UP TO THE S.CST. HWR...MOST 00Z GFS
ENS MEMBERS ALNG WITH THE 21Z SREF ARE CONSIDERABLY HIER THAN THE
00Z GFS OP RUN AND MUCH CLOSER TO THE 00Z NAM. ALSO...CMC REGIONAL
AND GLOBAL MDL HV MORE QPF THAN THE 00Z GFS.

IN ADDITION...00Z UKMET AND BOTH CMC MDLS ARE MORE AMPLIFIED ALFT
LIKE THE 00Z NAM...RESULTING IN MORE SW FLOW ALFT INTO THE RGN. 00Z
GFS IS MUCH FLATTER ALFT WITH MORE OF A WESTERLY COMPONENT. THIS IS
SIGNIFICANT...BECAUSE WITH SFC LO TRACKING OFSHR UVM GENERATING SNFL
HERE WL BE ASSOCIATED WITH MLVL LIFT...NOT LO LVL FORCING/CNVRG FM
SFC LOW.

THEREFORE...U/A PTN MDL CONSENSUS IS CLOSER TO THE 00Z NAM SO OUR
QPF AND SNFL FCST WAS WEIGHTED 75% TWD THE NAM. THIS WOULD YIELD
APPROXIMATELY 4 TO 7 INCHES ALONG THE S.CST OF RI AND MA...WITH 6 TO
10 INCHES BID-MVY-ACK AND PSSBLY INTO CC. THIS IS IN GD AGREEMENT
WITH LATEST HPC SNFL GRAPHIC. FAIRLY CONFIDENT IN THESE NMBRS SO WL
BE UPGRADING OUR WTCH TO A WRNG FOR CSTL RI TO JUST S OF PVD
EXTENDING EWD INTO FALL RIVER/NEW BEDFORD/CAPE COD/BID-MVY AND ACK.
FARTHER N INTO NRN RI AND THE I95 CORRIDOR INTO BOS...CONFIDENCE IS
NOT AS HIGH FOR 6+ SNFL...ALTHO HIGH ENOUGH TO CONTINUE WITH A
WATCH. DAY SHIFT WL HV A BETTER OPPORTUNITY TO RESOLVE SNFL AND QPF
ACRS NRN PORTION OF THE WATCH AREA WITH 12Z MD SUITE. IN
ADDITION...DROPSONDES FROM WINTER RECON OCCURRING THIS AM OFF SE
AND MID ATLC CST FOR 12Z MDL INPUT. HOPEFULLY THIS WL MINIMIZE 12Z
MDL SPREAD.

&&

.AVIATION...
DROP RAPIDLY INTO THE IFR CATEGORY OVERNIGHT TO THE SOUTH OF
KBOS-KORH-KBAF...ESPECIALLY AFTER MIDNIGHT FROM SOUTH TO NORTH AS
THE SNOW MOVES INTO OUR REGION.  SNOW EXPECTED TO ALSO PRODUCES MANY
AREAS OF LIFR CONDITIONS AT TIMES TOWARD DAYBREAK TUESDAY.

&&

.MARINE...
WINDS REMAIN RELATIVELY LIGHT CLOSE TO SHORE...WITH PEAK GUSTS UP TO
25 KT CONTINUING ACROSS THE OUTER COASTAL WATERS.  SEAS ALSO STILL
IN THE 5-8 FT RANGE TOWARD THE OUTERMOST EDGE OF THE SOUTHERN NEW
ENGLAND COASTAL WATERS.  WINDS AND SEAS SHOULD DIMINISH TODAY...
THEN PICK UP AGAIN AS A LOW PRESSURE MOVES NORTHEAST FROM THE MID
ATLANTIC COAST OVERNIGHT.  SMALL CRAFT ADVISORY LIKELY NEEDED
OVERNIGHT...ESPECIALLY ACROSS THE OUTER COASTAL WATERS...BUT WILL
NOT HEADLINE FOR NOW TO AVOID CONFUSION WITH THE CURRENT SMALL
CRAFT ADVISORY.  GALE FORCE GUSTS NOT OUT OF THE QUESTION LATE
TONIGHT...BUT CONFIDENCE IN THEIR OCCURRENCE AT THIS TIME IS NOT VERY
HIGH.

AS FOR TUE...SAG N-NE WNDS WITH LO TRACKING NEAR 40N/70W COULD YIELD
A PD OF GALES TUE AM INTO THE AFTN. THEREAFTER...PROLONG PD OF GUSTY
W TO NW WNDS WITH A PULSE OF GALE FORCE WNDS PSSBL WED NGT WITH POLAR
FNT MVG ACRS THE AREA. GIVEN MAGNITUDE OF COLD AIR...COULD SEE ARCTIC
SEA SMOKE AND FREEZING SPRAY WED NGT INTO THU. WND AND SEAS SUBSIDE
THU AND THU NGT...THEN WL HAVE TO WTCH A POTENTIAL OCEAN/CSTL STORM
FRI.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WINTER STORM WARNING FOR MAZ020>024 FROM MIDNIGHT TUESDAY TO 4
     PM TUESDAY.
  ...WINTER STORM WATCH FOR MAZ013-015>019 FROM MIDNIGHT TUESDAY TO
     4 PM TUESDAY.
NH...NONE.
RI...WINTER STORM WATCH FOR RIZ001-002 FROM MIDNIGHT TUESDAY TO 4
     PM TUESDAY.
  ...WINTER STORM WARNING FOR RIZ003>008 FROM MIDNIGHT TUESDAY TO 4
     PM TUESDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ250 UNTIL NOON MONDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ254-255 UNTIL NOON MONDAY.
&&

SHORT TERM/AVIATION...BELK
LONG TERM...NOCERA
MARINE...NOCERA/BELK
Hazardous weather outlook, Dec 4, 4:45 PM EST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
445 PM EST SUN DEC 4 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-051100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-WESTERN
KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
445 PM EST SUN DEC 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST CONNECTICUT...
ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE...AND ALL OF RHODE OF ISLAND.

.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WINTER STORM WATCHES HAVE BEEN ISSUED FOR LATE MONDAY NIGHT AND
TUESDAY ALONG AND EAST OF THE I-95 CORRIDOR INCLUDING BOSTON AND
PROVIDENCE TO CAPE COD AND THE ISLANDS.  THERE IS STILL CONSIDERABLE
UNCERTAINTY REGARDING THE TRACK OF THE COASTAL STORM BUT LATEST
FORECASTS POINT TO A MEDIUM RISK OF SIX INCHES OR MORE...MAINLY
ACROSS SOUTHEAST NEW ENGLAND WITH LESSER AMOUTS FURTHER NORTH AND
WEST.

SNOW IS EXPECTED TO OVERSPREAD THE REGION FROM SOUTH TO NORTH MONDAY
NIGHT.  THE SNOW MAY BECOME HEAVY AT TIMES LATE MONDAY NIGHT AND
TUESDAY MORNING ACROSS SOUTHEAST MASSACHUSETTS AND RHODE ISLAND.

IT IS STILL POSSIBLE THIS STORM COULD TRACK CLOSER TO SOUTHERN NEW
ENGLAND WHICH WOULD BRING HEAVY SNOW FURTHER INLAND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER AND SKYWARN ACTIVATION IS NOT EXPECTED FOR THE NEXT 24 HOURS.

KJC

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 11:52 AM ESTSnow AdvisoryBOXBristol, Norfolk, Plymouth, Suffolk16 hr

Nearby

Winter Storm Warnings in Massachusetts, 2005Winter Storm Warnings in Rhode Island, 2005Every winter storm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.